Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

May 15, 2021Buffalo County, Wisconsin

NWS La Crosse, WI issued this special weather statement at May 15, 2021, 6:52 PM CDT for Buffalo County, Wisconsin. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2021, 6:52 PM CDT (23:52 UTC)
Expired
May 15, 2021, 7:15 PM CDT
In force
23 min
Issued by
NWS La Crosse, WI

County Buffalo County, WI

The radar

The La Crosse radar (KARX), 95 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

242 
WWUS83 KARX 152352
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
652 PM CDT Sat May 15 2021

MNZ079-WIZ032-160015-
Wabasha-Buffalo-
652 PM CDT Sat May 15 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WABASHA AND
NORTHWESTERN BUFFALO COUNTIES...

At 650 PM CDT, a strong thunderstorm was located near Wabasha, moving
southeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Wabasha, Alma, Buffalo, Buffalo City, Kellogg, Cochrane, West Newton,
Nelson, Minneiska, Pioneer Campground, Weaver, Highway 88 And County
O, Misha Mokwa, Rattlesnake Ridge, Lock And Dam 4, Dumfries, Herold,
Highways 37 And 35, Tell and Maple Springs.

If you are boating on the Mississippi River, get out of the water 
and move indoors or inside a vehicle. Remember, lightning can strike 
out to 10 miles from the parent thunderstorm. If you can hear 
thunder, you are close enough to be struck by lightning. Move to 
safe shelter now! Do not be caught on the water in a thunderstorm.

LAT...LON 4442 9212 4441 9211 4441 9208 4443 9208
      4447 9206 4448 9206 4451 9205 4453 9200
      4420 9169 4420 9204 4444 9222
TIME...MOT...LOC 2350Z 330DEG 20KT 4442 9206 

$$

DAS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at May 15, 6:10 PM CDT, 42 minutes earlier.

Area forecast discussion, May 15, 6:10 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
610 PM CDT Sat May 15 2021

.SHORT TERM...(This evening through Sunday)
Issued at 231 PM CDT Sat May 15 2021

A midlevel shortwave trough sits over the region with water vapor
showing another ripple in the flow over northern MN poised to drop
southeast through the area late this afternoon into early evening.
Meanwhile satellite and observed winds reveal a weak wind shift
boundary stretching from far northwest IA into central WI. Surface-
based instability has been gradually building west of the
Mississippi River where sunshine has been more prevalent today.
Temperatures are climbing through the 60s to low 70s in our far west
with dewpoints around 50. Isolated storms have been developing along
the central MN/IA border within this area of ~500 J/kg MLCAPE, aided
by weak convergence along the aforementioned boundary. Persistent
low clouds across the eastern half of the forecast area have been
keeping temperatures in the upper 50s to low 60s, though dewpoints
here are also around 50.

Expect an uptick in convection heading into mid to late afternoon as
the upstream shortwave lends some support. With greatest instability
(albeit limited) and decent wind shear (30-40 knots) coinciding over
southeast MN and northeast IA through this evening, expect storm
activity and potential for any stronger storms to generally be
focused near and west of the Mississippi River. That has been the
general trend shown in CAMs today, though there hasn't been great
agreement with timing and placement of convection, and it is still a
bit uncertain how far north storm initiation may extend. Isolated
near-severe hail or gusty winds will be the main threats with any
stronger storm. Areas east of the river aren't entirely out of the
woods for showers and storms, but any activity would be be weaker
and more isolated.

Activity expected to fizzle out later this evening, with greater
moisture in the low-levels looking to favor some fog or low stratus
development late tonight. Have added some fog to the forecast
tonight. Lows forecast to range from the mid 40s to lower 50s.

Low clouds expected to linger through much of Sunday morning,
diminishing a bit towards midday. If we manage to build any
instability, there will again be potential for some afternoon
showers and storms with that weak boundary still across our north
and yet another weak mid-level shortwave. The HRRR is certainly on
this bandwagon. Opted to add some slight chance PoPs to the
forecast. Look for highs in the low to mid 70s, though a bit cooler
if morning clouds are slower to diminish.

.LONG TERM...(Sunday night through Saturday)
Issued at 231 PM CDT Sat May 15 2021

Another shortwave looks to pass through the Midwest Sunday night
into Monday, but most of the energy and better moisture transport
looks south of the area. The bulk of the GEFS/EPS ensemble members
would keep precipitation south of the area as well, but a small
contingent of members and some of the deterministic guidance still
suggest a few showers will be possible on the northern edge in
northeast Iowa and southwest Wisconsin. For now, will keep small
PoPs there. Farther north, drier easterly flow will tend to favor
dry conditions. As an upper level ridge builds across the eastern
CONUS Tuesday through the end of the week, the local area will be
in southwest flow aloft with embedded shortwaves bringing
occasional shower chances. Southerly flow will also help to draw
up a plume of moisture from the Gulf for late week, with
instability and thunderstorm chances also returning, mainly
late Wednesday into the weekend.

Temperature-wise, the week is looking mild, but just how mild
remains in question. The NBM deterministic output continues to
consistently track closer to its own 25th percentile, suggesting
highs in the 70s to near 80. Taking a little closer look, the NBM
generally appears to track more closely to raw model output, with
bias-corrected output favoring the warmer side of things. Would
think that the drier/better mixing at the start of the week would
favor some temperature over-performance, though increasing
moisture and rain chances lower confidence later in the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 610 PM CDT Sat May 15 2021

Mixed conditions around the area with MVFR ceilings mainly east of
the Mississippi River with scattered convection and VFR conditions
to the west, outside of the convection itself. Will have to keep
monitoring convection next few hours until loss of heating squelches
threat.

Overnight conditions pose a challenge with much of the guidance
suggesting fog and low clouds could redevelop. Right now fairly
large dewpoint depressions make me leary of this outcome but stuck
with persistence for this set and will continue to monitor
conditions. Even if MVFR ceilings and visibilities do develop
tonight, expecting a return to VFR later Sunday behind passing
system.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Kurz
LONG TERM...Lee
AVIATION...Shea
Hazardous weather outlook, May 15, 3:36 AM CDT, 15 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
336 AM CDT Sat May 15 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-161200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
336 AM CDT Sat May 15 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible this afternoon
and early evening. While organized severe weather is not
anticipated, any stronger storms may produce hail or gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Thursday and Friday. The probability
for organized severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Local storm report, May 15, 5:17 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
517 PM CDT SAT MAY 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             4 W FAYETTE             42.84N 91.88W
05/15/2021  E1.75 INCH       FAYETTE            IA   LAW ENFORCEMENT

&&

SHEA
Special weather statement, May 15, 5:17 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service La Crosse WI
517 PM CDT Sat May 15 2021

MNZ087-088-095-152245-
Olmsted-Fillmore-Winona-
517 PM CDT Sat May 15 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WINONA...
SOUTHEASTERN OLMSTED AND NORTH CENTRAL FILLMORE COUNTIES...

At 517 PM CDT, a strong thunderstorm was located near St. Charles, or
17 miles north of Preston, moving southeast at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
St. Charles, Chatfield, Dover, Rushford Village, Saratoga, Pilot
Mound, Arendahl, Troy, County Roads 9 And 10, County Roads 6 And 33,
Old Barn Campground, Isinours, County Roads 137 And 136 and Highway
30 And County 74.

This includes Interstate 90 in Minnesota between mile markers 225 and
239.

LAT...LON 4393 9225 4403 9216 4385 9178 4370 9205
TIME...MOT...LOC 2217Z 309DEG 13KT 4392 9209

DAS
Local storm report, May 15, 5:23 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
523 PM CDT SAT MAY 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             3 SE EYOTA              43.96N 92.19W
05/15/2021  E0.25 INCH       OLMSTED            MN   PUBLIC

&&

SHEA
Local storm report, May 15, 5:51 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
551 PM CDT SAT MAY 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             1 E CHATFIELD           43.84N 92.17W
05/15/2021  E0.50 INCH       FILLMORE           MN   LAW ENFORCEMENT

&&

SHEA
Local storm report, May 15, 6:23 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
623 PM CDT SAT MAY 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             1 NW WHALAN             43.74N 91.94W
05/15/2021  U0.75 INCH       FILLMORE           MN   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&
Special weather statement, May 15, 6:52 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
652 PM CDT Sat May 15 2021

MNZ079-WIZ032-160015-
Wabasha-Buffalo-
652 PM CDT Sat May 15 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WABASHA AND
NORTHWESTERN BUFFALO COUNTIES...

At 650 PM CDT, a strong thunderstorm was located near Wabasha, moving
southeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Wabasha, Alma, Buffalo, Buffalo City, Kellogg, Cochrane, West Newton,
Nelson, Minneiska, Pioneer Campground, Weaver, Highway 88 And County
O, Misha Mokwa, Rattlesnake Ridge, Lock And Dam 4, Dumfries, Herold,
Highways 37 And 35, Tell and Maple Springs.

If you are boating on the Mississippi River, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

LAT...LON 4442 9212 4441 9211 4441 9208 4443 9208
      4447 9206 4448 9206 4451 9205 4453 9200
      4420 9169 4420 9204 4444 9222
TIME...MOT...LOC 2350Z 330DEG 20KT 4442 9206

DAS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 6:58 PM CDTSevere Thunderstorm WarningARXBuffalo47 min
May 15, 4:47 PM CDTSpecial Weather StatementARXFayette28 min
May 15, 4:50 PM CDTSevere Thunderstorm WarningARXFayette40 min
May 15, 4:17 PM CDTSpecial Weather StatementARXWabasha28 min
May 15, 5:01 PM CDTSpecial Weather StatementARXWabasha29 min
May 15, 5:17 PM CDTSpecial Weather StatementARXFillmore28 min
May 15, 5:31 PM CDTSevere Thunderstorm WarningARXFillmore, Olmsted, Winona44 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.